Volume 21, issue 3 (2021)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 21
Issue 4, 1595–2140
Issue 3, 1075–1593
Issue 2, 543–1074
Issue 1, 1–541

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
Contractible open manifolds which embed in no compact, locally connected and locally $1$–connected metric space

Shijie Gu

Algebraic & Geometric Topology 21 (2021) 1327–1350
Abstract

We revisit a famous contractible open 3–manifold W3 proposed by R H Bing in the 1950s. By the finiteness theorem, Haken (1968) proved that W3 does not embed in any compact 3–manifold. However, until now, the question of whether W3 can embed in a more general compact space, such as a compact, locally connected and locally 1–connected metric 3–space, was unknown. Using the techniques developed in Sternfeld’s 1977 PhD thesis, we answer this question in the negative. Furthermore, it is shown that W3 can be utilized to produce counterexamples to the proposition that every contractible open n–manifold (n 4) embeds in a compact, locally connected and locally 1–connected metric n–space.

Keywords
contractible manifold, covering space, trefoil knot, Whitehead double, Whitehead manifold
Mathematical Subject Classification 2010
Primary: 54E45, 54F65, 57M10
Secondary: 57M25, 57N10, 57N15
References
Publication
Received: 15 February 2019
Revised: 4 May 2020
Accepted: 1 June 2020
Published: 11 August 2021
Authors
Shijie Gu
Department of Mathematical Sciences
Central Connecticut State University
New Britain, CT
United States